So-called "Digitalis Toxicity" Is Possible, Especially In Patients With Renal Failure
(Posted by Tom Lamb at DrugInjuryWatch.com)
In an April 28, 2008 MedWatch Safety Alert about Digitek (digoxin tablets), the FDA informed doctors and patients that this prescription medication is the subject of a nationwide Class I recall because of the possibility that some tablets were manufactured such that they contain twice the approved level of active ingredient.
In more detail, according to this Digitek MedWatch Safety Alert:
- The products are distributed by Mylan Pharmaceuticals Inc., under a “Bertek” label and by UDL Laboratories, Inc. under a “UDL” label.
- The existence of double strength tablets poses a risk of digitalis toxicity in patents with renal failure.
- Digitalis toxicity can cause nausea, vomiting, dizziness, low blood pressure, cardiac instability and bradycardia.
This April 28 MedWatch Safety Alert came several days after a press release about this Digitek manufacturing problem was issued by Actavis Totowa LLC (formerly known as Amide Pharmaceutical Inc). Therein, the manufacturer said it is recalling all strengths of Digitek because it may have accidentally released pills that are double the normal thickness, carrying twice the normal dose.
Digoxin is used in the treatment of arrhythmias and heart failure.
Patients taking Digitek tablets should contact their doctor if they have any concerns or questions.
P.S. According to a brief newspaper article dated April 25, 2008, "Digitek heart drug recall":
[Actavis Totowa LLC spokesman] John LaRocca said 11 people have reported getting sick after taking the drug, but the Morristown, N.J., company is not aware of any deaths.
We will keep you informed about the number of patients injured by Digitek (digoxin) tablets that were defective, i.e., manufactured with a double-dose, as well as anything that we learn about the dates when these recalled Digitek tablets were being dispensed at pharmacies across the country.
My law firm has been contacted already by several people who have had family members hospitalized with serious side effects apparently caused by the defective Digitek tablets. We are in the process of investigating possible Digitek cases where the patient was hospitalized or that involve a death that may be related to the person's use of Digitek tablets. (5/1/08)